Indian Journal of Drugs in Dermatology

LETTER TO EDITOR
Year
: 2017  |  Volume : 3  |  Issue : 1  |  Page : 41--43

Drug-induced leukocytoclastic cutaneous vasculitis by simvastatin


Amine Mohamed Hamzi1, Mohammed Allaoui2,  
1 Department of Medicine, 5th Military Hospital, Guelmim, Morocco
2 Department of Pathology, Military Training Hospital Mohammed V, Rabat, Morocco

Correspondence Address:
Amine Mohamed Hamzi
Department of Medicine, 5th Military Hospital, Guelmim
Morocco




How to cite this article:
Hamzi AM, Allaoui M. Drug-induced leukocytoclastic cutaneous vasculitis by simvastatin.Indian J Drugs Dermatol 2017;3:41-43


How to cite this URL:
Hamzi AM, Allaoui M. Drug-induced leukocytoclastic cutaneous vasculitis by simvastatin. Indian J Drugs Dermatol [serial online] 2017 [cited 2020 Nov 29 ];3:41-43
Available from: https://www.ijdd.in/text.asp?2017/3/1/41/209040


Full Text

Sir,

A 65-year-old woman manifested purpuric eruption on her lower extremities. Her medical history included hypertension and chronic kidney disease. Her medication included darbepoetin alfa, calcium carbonate, ramipril, and salicylate. This medication had not changed within the past 1 year.

Three weeks ago, her attending cardiologist prescribed simvastatin for dyslipidemia (20 mg/day). However, a skin eruption started 20 days after her first dose of this new drug. Physical examination revealed palpable purpura of various sizes, with hemorrhagic crusts, papules and necrotic lesions in certain lesions over her lower extremities [Figure 1]. Full examination indicated no systemic features. She denied taking any other drugs or a history of drug or food allergy or insect bites.{Figure 1}

Routine laboratory tests showed a white blood cell count of 9200/mL with a normal differential count (total eosinophil count was normal), a platelet count of 320,000/mL and normal liver function. Other laboratory findings, including C-reactive protein, sedimentation, anti-streptolysin O, C3, and C4 complement components, rheumatoid factor, and total IgE were normal. Antinuclear, serum IgA, anti-double-stranded DNA, anti-phospholipides, and anti-neutrophil cytoplasmic antibodies were within normal. Viral serology (hepatitis B and C viruses, epstein-Barr virus, cytomegalovirus, coxsackie A and B, mycoplasma, and toxoplasma) and bacterial cultures were normal, indicating that there was no active or chronic infection. Cryoglobulinemia was not detected.

The dermatology department was consulted and a 4-mm punch biopsy was obtained and showed perivascular infiltration of polymorphonuclear leukocytes some of which displayed fragmentation (leukocytoclasis), with the presence of numerous eosinophils, endothelial swelling in the dermal vessels and deposition of fibrinoid material within the vascular lumen [Figure 2]. Fibrinoid necrosis of the vessel wall with extravasation of red blood cells were also observed. The process did not involve arterioles, small arteries or deep dermal vascular plexus. Direct immunofluorescence studies were negative for immunoglobulin (Ig) G, IgA, IgM, and C3 deposits with focal positivity for fibrin on the vessel wall. The histopathological features were consistent with leukocytoclastic vasculitis (LCV).{Figure 2}

Simvastatin was suspected as the cause of the vasculitis and it was discontinued. The patient received a short course treatment with systemic corticosteroids (prednisolone 40 mg/day for 1 week) as well as antihistamine along with wound care of ulcerative lesions. The skin lesions gradually improved after the discontinuation of simvastatin and initiation of steroid therapy. The skin lesions disappeared 15 days after the discontinuation of simvastatin resulting in hemosiderin deposition after resolution [Figure 3]. As a substitution for simvastatin, the patient was placed on ezetimibe. The patient suffered no relapse.{Figure 3}

The estimated incidence of drug-induced LCV is very low and vasculitis is one of the rare patterns that occur as a drug reaction.[1] Several drugs are associated with LCV. However, very rare patients with LCV induced by statins have been reported to date.[2],[3]

Statins are the first choice drugs in the cholesterol-lowering treatment for patients with dyslipidemia and are generally well tolerated with few significant adverse reactions. The most frequent adverse statin recations are hepatotoxicity and rhabdomyolysis. Hypersensitivity reactions to statins are uncommon. Lichenoid dermatitis is the most common adverse reaction to simvastatin.[4]

The LCV can be associated with various aetiologies such as infection, cryoglobulinaemia, malignancy, auto-immune disease, and multiple drugs. The diagnosis is difficult, because the clinical picture of drug-induced CV is in general indistinguishable from that of other forms of CV.

In this case, there was no recent modification in patient medications and her pharmacological profile was the same except for the statin that was introduced 20 days before the onset of lesions. Immediate withdrawal of the drug and prompt treatment with corticosteroid resulted in recovery in this case. The time course strongly suggested an adverse reaction due to simvastatin.

The rapid resolution while the continuation of treatment with the rest of medications suggests that these drugs are unlikely to be the cause of the LCV.

Histopathological examination also suggested a potential drug etiology with a high tissue eosinophilia. In a retrospective review with histopathologic analysis, a significant difference was found in mean eosinophil ratios in the drug-induced group vs nondrug-induced cutaneous vasculitis group with increased tissue eosinophilia ratios in the drug-induced group. In this study, the authors concluded that tissue eosinophilia was a reliable indicator of drug induction in cutaneous vasculitis.[5]

There are no specific tests that can identify a drug as the culprit. Positive dechallenge reactions with the resolution of CV on withdrawal of the medication associated with the recurrence of the manifestations after the reintroduction of the drug can be considered diagnostic of a drug-induced LCV. The de-challenge re-challenge test, that is one of the standard means of assessing adverse drug reaction, but is not always easy to be performed due to the potential detrimental outcome for the patient in cases such as the present case. Therefore, most reported drug-induced eruptions are based on clinical findings.

Naranjo et al. proposed the use of a score for adverse drug reactions.[6] In accordance with the data and based on the algorithm of Naranjo et al., an adverse skin reaction to simvastatin was considered probable.

In the absence of any other known cause, the patient's LCV could be attributed to simvastatin. Our observation increases awareness of simvastatin allergy as etiology of allergic LV. During the 1-year follow-up, the patient has had no skin eruption.

Considering this case, one should be aware of simvastatin's rare but possible and potentially serious cutaneous adverse effect like LCV to enable prompt diagnosis and treatment in such cases.

Acknowledgment

We acknowledge Dr. Moharrar Manal for his invaluable help in drafting this case report.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Lee HY, Tay LK, Thirumoorthy T, Pang SM. Cutaneous adverse drug reactions in hospitalised patients. Singapore Med J 2010;51:767-74.
2Pfeiffer CM, Kazenoff S, Rothberg HD. Toxic epidermal necrolysis from atorvastatin. JAMA 1998;279:1613-4.
3Bellini V, Assalve D, Lisi P. Urticarial vasculitis from simvastatin: What is the alternative drug? Dermatitis 2010;21:223-4.
4Adams AE, Bobrove AM, Gilliam AC. Statins and “chameleon-like” cutaneous eruptions: Simvastatin-induced acral cutaneous vesiculobullous and pustular eruption in a 70-year-old man. J Cutan Med Surg 2010;14:207-11.
5Bahrami S, Malone JC, Webb KG, Callen JP. Tissue eosinophilia as an indicator of drug-induced cutaneous small-vessel vasculitis. Arch Dermatol 2006;142:155-61.
6Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.